Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 463, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2003, 2:30 AM CDT for Greene County, Missouri. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2003, 2:30 AM CDT (07:30 UTC)
- Expired
- Aug 2, 2003, 3:45 AM CDT
- In force
- 75 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 1:05 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1986 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 020730 SVRSGF MOC077-020845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 AM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN SOUTHWEST MISSOURI * UNTIL 345 AM CDT. * AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF BUFFALO TO 7 MILES NORTH OF PLEASANT HOPE TO MORRISVILLE...AND MOVING SOUTH AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WILLARD BY 240 AM CDT. FAIR GROVE BY 245 AM CDT. SPRINGFIELD...BROOKLINE BY 250 AM CDT. STRAFFORD...BATTLEFIELD BY 255 AM CDT. THE TOWNS OF SACVILLE...CAVE SPRINGS...EBENEZER...GLIDEWELL AND BASSVILLE ARE ALSO IN THE PATH OF THESE STORMS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE INJURY AND DAMAGE TO PROPERTY. WIND DAMAGE FROM THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3741 9311 3741 9352 3711 9342 3711 9309 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:25 PM CDT, 11 hours 5 minutes earlier.
Area forecast discussion, Aug 1, 3:25 PM CDT, 11 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI AUG 1 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... .DISCUSSION... .MESOSCALE CONVECTIVE DISCUSSION... CONVECTION IS UNDERWAY ALONG OUTFLOW BOUNDARY IN CENTRAL MISSOURI NEAR I-44 CORRIDOR AROUND ROLLA AND WAYNESVILLE. EXPECT STORM DEVELOPMENT TO CONTINUE IN THIS AREA AND BEGIN ALONG OTHER BOUNDARIES IN SOUTH CENTRAL MO AND SOUTHEAST KS/EXTREME SOUTHWEST MO WHERE MOST INTENSE DESTABILIZATION IS OCCURRING. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG OVER JASPER AND CHEROKEE COUNTIES...AND LIS AROUND -8...WHICH WILL BE MORE THAN SUFFICIENT FOR SEVERE STORMS. SEVERE THUNDERSTORM WATCH 825 IS IN EFFECT UNTIL 8 PM FOR ALL OF THE COUNTY WARNING AREA...EXCEPT BENTON AND MORGAN COUNTIES...WHICH ARE NORTH OF OUTFLOW BOUNDARY. .SHORT TERM (TONIGHT AND SATURDAY)... MID LEVEL JET MAX IS STILL APPROACHING FROM THE NORTHWEST...JUST WAITING TO FUEL THE STORMS INTO THE EVENING AND OVERNIGHT HOURS. LOSS OF AFTERNOON HEATING SHOULD LIMIT HAIL THREAT TONIGHT BUT EXPECT WIND AND HEAVY RAINFALL TO CONTINUE OVERNIGHT. WILL CARRY LIKELY POPS TONIGHT ALL AREAS TONIGHT WITH MENTION OF SEVERE IN ZONES. WILL ALSO LINGER CHANCE POPS INTO SATURDAY ALL ZONES AND SLIGHT CHANCE POPS SATURDAY NIGHT OVER THE SOUTH. .LONG TERM (SUNDAY THROUGH FRIDAY)... MODEL SOLUTIONS AGREE ON BUILDING SOUTHWEST U.S. RIDGE INTO THE NORTHERN PLAINS AS UPPER TROUGH MIGRATES SLOWLY EASTWARD INTO QUEBEC AND NORTHEST U.S.. WITH THE EXCEPTION OF ANOTHER UNSEASONABLY STRONG JET MAX MOVING OVER THE UPPER RIDGE INTO OUR AREA ON MONDAY NIGHT AND TUESDAY...WILL KEEP EXTENDED FORECAST DRY. WILL ALSO BRING TEMPERATURES UP A BIT ON THURSDAY AND FRIDAY AS MORE OF UPPER RIDGE BUILDS INTO THE REGION. && .AVIATION... INCREASING LOW LEVEL MOISTURE AND OUTFLOW BOUNDARIES OVER THE REGION WILL WARRANT TEMPO THUNDER IN THE TAFS THROUGH THE AFTERNOON AND EVENING. EXPECT MOST INTENSE STORMS BETWEEN 22Z AND 02Z...WITH HIGHER WIND GUSTS ALSO NOTED IN TEMPO GROUP. HAVE CARRIED SCATTERED STORMS IN TWEB ROUTES SOUTH OF A LINE FROM OSAGE BEACH TO CLINTON THROUGH 08Z. .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. TERRY
Hazardous weather outlook, Aug 2, 12:19 AM CDT, 2 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1219 AM CDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...SATURDAY. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL TO THE SIZE OF QUARTERS...WIND GUSTS IN EXCESS OF 70 MPH...AND TORRENTIAL RAINS CONDUCIVE FOR FLASH FLOODING. AREAS AFFECTED AND TIMING: ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH THE OVERNIGHT HOURS. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE REGION THROUGH THE PRE-DAWN HOURS. THE COMBINATION OF A STRONG LOW LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS. THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS LIKELY. THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS. STRONG DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME. OTHER THAN FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION MONDAY NIGHT INTO TUESDAY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE UPON PASSAGE OF THIS SYSTEM. FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS WILL BE THE PRIMARY HAZARDS FROM THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THROUGH MUCH OF THE EARLY MORNING HOURS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF CRAMER
In the hours before
Local storm report, Aug 1, 10:22 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM WILLOW SPGS MO WIND DAMAGE
08/01/03 HOWELL ROOF BLOWN OFF FIRE
HOUSE. REPORTED BY MEDIA.Local storm report, Aug 1, 10:50 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 PM CDT FRI AUG 01 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM 5 N DADEVILLE MO WIND DAMAGE
08/01/03 DADE A ROOF WAS DAMAGED NORTH
OF DADEVILLE. REPORTED BY
MEDIA.
0505 PM SPRINGFIELD MO WIND DAMAGE
08/01/03 GREENE A LARGE TREE FELL ON A HOUSE
ON THE NORTH SIDE OF
SPRINGFIELD. CONSIDERABLE
DAMAGE OCCURRED TO THE
HOUSE. REPORTED BY MEDIA.Special weather statement, Aug 2, 1:18 AM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>097-101>105-021200- SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 118 AM CDT SAT AUG 2 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 830...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OZARK...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...TANEY... TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS THE REGION THROUGH THE PRE-DAWN HOURS. THE COMBINATION OF A STRONG LOW LEVEL MOISTURE SURGE AND AN APPROACHING JET MAX ALOFT WILL PROVIDE NECESSARY INGREDIENTS FOR RAPIDLY DEVELOPING SEVERE THUNDERSTORMS. THESE STORMS WILL LIKELY EVOLVE INTO A CLUSTER THE NEXT FEW HOURS...AND THE TRAINING OF STORMS OVER SPECIFIC LOCATIONS IS LIKELY. THIS WILL LEAD TO INCREASED FLASH FLOOD POTENTIAL ESPECIALLY OVER THE ROCKY TERRAIN OF THE OZARK HILLS. STRONG DIRECTION CHANGE WITH WINDS ALOFT WILL ALLOW SOME OF THESE STORMS TO MAINTAIN ROTATING UPDRAFTS FOR LONG PERIODS OF TIME. OTHER THAN FLASH FLOODING...HAIL UP TO THE SIZE OF HALF DOLLARS AND STRONG WIND GUSTS IN EXCESS OF 70 MPH WILL ACCOMPANY THE STRONGER STORMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. CRAMER
Local storm report, Aug 2, 1:51 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0151 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 AM LOUISBURG MO .88 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 2:16 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0216 AM CDT SAT AUG 02 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0211 AM 3 S TUNAS MO 60 MPH TSTM GUST
08/02/03 DALLAS LAW ENFORECEMTN REPORTED
50 TO 60 MPH WIND GUSTS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0211 AM 3 S TUNAS MO 1 INCH HAIL
08/02/03 DALLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:06 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 54 min |
| Aug 1, 7:11 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 64 min |
| Aug 1, 7:12 PM CDT | Flash Flood Warning | SGF | Ozark, Taney | 3 hr |
| Aug 2, 12:05 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 55 min |
| Aug 2, 12:21 AM CDT | Severe Thunderstorm Warning | SGF | Benton | 69 min |
| Aug 2, 12:22 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 53 min |
| Aug 2, 12:28 AM CDT | Severe Thunderstorm Warning | SGF | Camden | 62 min |
| Aug 2, 12:35 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 55 min |
| Aug 2, 1:34 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 71 min |
| Aug 2, 1:42 AM CDT | Severe Thunderstorm Warning | SGF | Hickory | 78 min |
| Aug 2, 1:56 AM CDT | Flash Flood Warning | SGF | Hickory | 6 hr |
| Aug 2, 2:08 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 82 min |
| Aug 2, 2:20 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 70 min |
| Aug 2, 2:23 AM CDT | Flash Flood Warning | SGF | Dallas, Laclede | 6 hr |
| Aug 2, 2:32 AM CDT | Severe Thunderstorm Warning | SGF | Laclede | 73 min |
| Aug 2, 2:43 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 77 min |
| Aug 2, 2:49 AM CDT | Severe Thunderstorm Warning | SGF | Dade | 56 min |
| Aug 2, 3:05 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 70 min |
| Aug 2, 3:08 AM CDT | Severe Thunderstorm Warning | SGF | Christian | 67 min |
| Aug 2, 3:18 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 72 min |
| Aug 2, 3:34 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 56 min |
| Aug 2, 3:51 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 69 min |
| Aug 2, 3:53 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 82 min |
| Aug 2, 4:03 AM CDT | Severe Thunderstorm Warning | SGF | Shannon | 72 min |
| Aug 2, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 79 min |
| Aug 2, 4:25 AM CDT | Flash Flood Warning | SGF | St. Clair | 6 hr |
| Aug 2, 4:27 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Aug 2, 5:28 AM CDT | Flash Flood Warning | SGF | Greene | 92 min |
| Aug 2, 5:57 AM CDT | Flash Flood Warning | SGF | Christian | 63 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.